Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 2, 2018, 3:20 AM CST for 5 counties in Kansas. It took effect at Mar 2, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2018, 3:20 AM CST (09:20 UTC)
- In effect from
- Mar 2, 2018, 12:00 PM CST
- Expired
- Mar 2, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3401 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS83 KICT 020920 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 320 AM CST Fri Mar 2 2018 KSZ032-033-047-048-050-030000- /O.UPG.KICT.FW.A.0005.180302T1800Z-180303T0000Z/ /O.NEW.KICT.FW.W.0006.180302T1800Z-180303T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 320 AM CST Fri Mar 2 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048 AND 050... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 35 mph with gusts up to 40 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. All grassland burning should be avoided! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ ES
1 follow-up statement
155 WWUS83 KICT 022355 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 555 PM CST Fri Mar 2 2018 KSZ032-033-047-048-050-030100- /O.EXP.KICT.FW.W.0006.000000T0000Z-180303T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 555 PM CST Fri Mar 2 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048 AND 050... Red flag criteria will no longer be met as of 6 pm, so the warning will be allowed to expire. However grassland fire danger index will remain very high until 8 pm. Continue to avoid outdoor burning. $$ Howerton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 3:13 AM CST, 7 minutes earlier.
Area forecast discussion, Mar 2, 3:13 AM CST, 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 313 AM CST Fri Mar 2 2018 .SHORT TERM...(Today through Sunday night) Issued at 312 AM CST Fri Mar 2 2018 Headlines: 1) Fire Weather Watch for most of Central KS has been upgraded to a Red Flag Warning from noon until 6 PM CST today. Refer to the ".Fire Weather..." section that appears toward the end of this discussion for further details. 2) Extreme grassland fire danger is possible Sun afternoon, especially in Barton & Russell Counties. This Weekend: A surface trough that has developed from Eastern WY to Eastern CO during the night will strengthen considerably & rapidly undergo cyclogenesis Sat Night. This would force the broad inverted surface ridge covering the MS Valley slowly east across the Great Lakes tonight thru Sat night. In response, winds that early this morning are SE under 10 mph, would become south & increase greatly to a sustained 25 to 35 mph across Central & South-Central KS with 40 to 45 mph gusts this afternoon. This would send temperatures soaring into the 60s areawide with the warmest highs no doubt in Barton & Russell counties. The persistent south winds would keep temperatures well above normal throughout the weekend but records are not in jeopardy. On Sunday, the moist advection may be enough for an upper-deck low pushing slowly from the Northern Rockies to the Dakotas to induce showers & perhaps a few thunderstorms Sunday afternoon & evening. The greatest rainfall potential continues to target Southeast KS Sunday night. A few thunderstorms may achieve severity but details are still sketchy so stay tuned. .LONG TERM...(Monday through Thursday) Issued at 312 AM CST Fri Mar 2 2018 Next Week: The continually strengthening cyclone that'll lift NE Mon & Mon night before surging SE toward the OH Valley Tue & Tue night will induce pronounced drying across KS Mon night & Tue in the wake of the departing Pacific cold front. Showers would therefore quickly exit Southeast KS Mon morning with dry weather for all of the KS Neighborhood the remainder of the forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1136 PM CST Thu Mar 1 2018 VFR conditions are forecast at all sites throughout the period. Return flow should develop later tonight, with winds increasing on Saturday and only diminishing slightly at sunset. -Howerton && .FIRE WEATHER... Issued at 312 AM CST Fri Mar 2 2018 The greatly increasing south winds, to a sustained 20 to 35 mph with gusts around 40 mph, will cause the grassland fire danger to likewise greatly increase, especially in most of Central KS where the red flags have been hoisted from noon until 6 PM CST. Barton & Russell Counties are at greatest risk for wild fires. By Sat, the persistent south winds will have advected more than sufficient moisture to keep the fire danger in check, but Sun afternoon an extreme grassland fire danger is possible in Barton & Russell Counties so be watching for the issuance of another Fire Weather Watch for both counties Sun afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 43 65 48 / 0 0 10 10 Hutchinson 64 43 66 48 / 0 0 0 10 Newton 62 43 64 46 / 0 0 10 10 ElDorado 62 42 64 47 / 0 0 10 10 Winfield-KWLD 64 43 65 48 / 0 0 10 10 Russell 67 43 70 48 / 0 0 0 10 Great Bend 66 44 69 48 / 0 0 0 10 Salina 64 44 67 48 / 0 0 0 10 McPherson 63 43 66 47 / 0 0 0 10 Coffeyville 63 39 65 44 / 0 0 0 10 Chanute 60 38 64 43 / 0 0 0 10 Iola 59 38 64 43 / 0 0 0 10 Parsons-KPPF 62 38 65 44 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM CST this evening for KSZ032-033-047-048-050. && SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH FIRE WEATHER...EPS
Hazardous weather outlook, Mar 1, 5:35 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 535 PM CST Thu Mar 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 535 PM CST Thu Mar 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A very high grassland fire danger will affect locations from the Flint Hills westward across central and south central Kansas on Friday afternoon. A few hours of extreme grassland fire danger is possible across central Kansas for locations mainly west of a Lincoln to Lyons line. Please refer to the Fire Weather Watch for more details. The very high grassland fire danger will expand across the entire area on Saturday due to even stronger south winds. Portions of central Kansas could again flirt with extreme fire danger for a few hours in the afternoon. Extreme fire danger is possible in central Kansas on Sunday and area wide Monday. Chances for thunderstorms will increase across the entire area on Sunday afternoon, with thunderstorms likely along and west of Interstate 135 Sunday night. Strong to marginally severe storms will be possible. There is some uncertainty on the timing, location and magnitude of the severe weather threat, so please check later outlooks for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.